×

Unique disintegration of arbitrary positive definite functions on \(*\)- divisible semigroups. (English) Zbl 0739.43006

Let \((S,*)\) denote an Abelian semigroup with involution and denote by \(S^*\) the character space of \(S\), i.e. the set of \(*\)-homomorphisms into the semigroup \(\mathbb{C}\) with conjugation as involution. It is known [R. J. Lindahl and P. H. Maserick, Duke Math. J. 38, 771-782 (1971; Zbl 0243.43004)] that every bounded positive definite function \(\varphi\) on \(S\) is the ‘Laplace’ transform \(\hat\mu: s\mapsto\int_ S\sigma(s)d\mu(s)\) of a unique measure \(\mu\) on \(\hat S\), the space of bounded characters of \(S\). C. Berg, J. P. R. Christenson and P. Ressel [Harmonic Analysis on semigroups (Springer 1984; Zbl 0619.43001)] call \(S\) perfect if every positive definite function \(\varphi\) is the Laplace transform of a unique positive Radon measure on \(S^*\). However there is no such Laplace transform for a positive function on \(\mathbb{R}_ +\). To be able to achieve this the authors use the Kolmogorov construction for measures rather than restricting themselves to positive Radon measures. Let \(\mathcal A\) be the smallest \(\sigma\)-algebra on \(S^*\) induced by the evaluation mapping \(\sigma\mapsto\sigma(s): S^*\to\mathbb{C}\). The authors permit measures \(\mu\) on \((S^*,\mathcal A)\) such that \(\sigma\mapsto\sigma(s)\) is \(\mu\)-integrable for all \(s\in S\), calling \(S\) quasi-perfect if each positive definite function is the Laplace transform of a unique such measure. For \(S\) countable, Borel measures are Radon so perfection is equivalent to quasiperfection. The authors show that quasiperfection is preserved by \(*\)-homomorphic images and products, as for perfection, and that it is preserved by arbitrary direct sums (as opposed to the corresponding result for direct sums of sequences of perfect spaces). They define a \(*\)-semigroup to be \(*\)- divisible if every \(s\in S\) can be written in the form \(s=mt+nt^*\), \(t\in S\), \(m+n\geq 2\). (For example an Abelian group \(G\) with \(s^*=-s\) is \(*\)-divisible, though not divisible in the usual sense). They show that certain subsemigroups \(T\) of \(\mathbb{Q}^ 2\), with \((x,y)^*=(y,x)\), are perfect, and so also quasiperfect as they are countable. If \(S\) is a \(*\)-divisible Abelian semigroup, for each \(a\in S\) there is a subsemigroup \(T_ a\) as above and a \(*\)-homomorphism of \(\oplus T_ a\) onto \(S\). Hence the main theorem is that every \(*\)-divisible Abelian semigroup is quasi-perfect.

MSC:

43A35 Positive definite functions on groups, semigroups, etc.
43A30 Fourier and Fourier-Stieltjes transforms on nonabelian groups and on semigroups, etc.
43A05 Measures on groups and semigroups, etc.
42A38 Fourier and Fourier-Stieltjes transforms and other transforms of Fourier type
PDFBibTeX XMLCite
Full Text: DOI EuDML

References:

[1] Berg, C.: Fonctions définies négatives et majoration de Schur. In: Théorie du Potentiel, Proceedings-Orsay 1983. Lecture Notes in Mathematics 1096, pp. 69-89. Berlin-Heidelberg-New York: Springer 1984
[2] Berg, C., Christensen, J.P.R., Ressel, P.: Harmonic Analysis on Semigroups. Graduate Texts in Mathematics. Vol. 100. Berlin-Heidelberg-New York: Springer 1984 · Zbl 0619.43001
[3] Bisgaard, T.M.: The continuity theorem for perfect semigroups (1987). Submitted
[4] Bisgaard, T.M.: Extension of characters on *-semigroups (1987). Math. Ann.282, 251-258 (1988) · Zbl 0629.20040 · doi:10.1007/BF01456974
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.